Hail, Carter
- When
- August 8, 3:45 PM MST
- Where
- Carter County, 11.73 mi NW of Alzada
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 45.140, -104.590
A severe thunderstorm producing large hail moved across Carter County during the late afternoon hours of the 8th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BYZ wrote it up.
A severe thunderstorm producing large hail moved across Carter County during the late afternoon hours of the 8th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Aug 8, 1:58 PM MST, 1 hour 47 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
258 PM MDT SAT AUG 8 2009
.SHORT TERM...VALID FOR SUN AND MON...
COLD AIR ALOFT ASSOCIATED WITH UPPER LEVEL LOW OVER SOUTHWEST
MONTANA IS KEEPING THE ATMOSPHERE UNSTABLE ALLOWING SCATTERED
CONVECTION TO DEVELOP OVER THE AREA. EXPECT THIS PROCESS TO
CONTINUE THROUGH THIS EVENING...BEFORE DIMINISHING LATE TONIGHT.
MAIN CONCERN WITH CONVECTION THIS EVENING CONTINUES TO BE THE
ISOLATED HEAVY RAINFALL OVER ALREADY SATURATED AREAS. LATE TONIGHT
SKIES WILL BECOME SCATTERED AND GIVEN ALL THE RECENT RAINFALL
THINK WE WILL SEE AT LEAST SOME PATCHY FOG BY MORNING OVER CENTRAL
AND WESTERN AREAS. EASTERN AREAS MAY STAY TOO CLOUDY FOR
WIDESPREAD FOG DEVELOPMENT.
SUNDAY WILL BE WARMER AND DRIER AS UPPER LEVEL RIDGING BEGINS TO
TAKE HOLD OF THE AREA. EXPECT TEMPERATURES TO GRAVITATE BACK
TOWARD THE 80S IN THE AFTERNOON. SLOW MOVING UPPER SYSTEM WILL
PROBABLY CONTINUE TO GENERATE SHOWERS AND THUNDERSTORMS OVER
MAINLY EASTERN AREAS TOMORROW...ALONG WITH SOME TERRAIN GENERATED
CONVECTION IN THE WEST...BUT THIS ACTIVITY WILL BE MUCH WEAKER
THAN THE PAST FEW DAYS AS DRIER AIR WORKS INTO THE AREA.
MONDAY LOOKS DRY OUTSIDE OF ISOLATED MOUNTAIN CONVECTION IN THE
AFTERNOON AND EVENING. TEMPERATURES WILL CONTINUE TO WARM INTO THE
UPPER 80S AS RIDGE OF HIGH PRESSURE ALOFT COMBINES WITH DOWNSLOPE
WINDS TO BOOST TEMPERATURES TOWARD SEASONAL LEVELS. CHAMBERS
.LONG TERM...VALID FOR TUE...WED...THU...FRI...SAT...
MODELS IN GOOD AGREEMENT FOR THE LONG TERM WITH A GENERAL TREND OF
THE NORTHERLY BRANCH OF FLOW ACROSS NORTH AMERICA SHIFTING
NORTHWARD WITH LITTLE IN THE WAY OF SUBSTANTIAL ENERGY MOVING
THROUGH THE PACIFIC NORTHWEST AND NORTHERN ROCKIES. MODELS
PROGGING RETURN TO 90 DEGREE OR BETTER TEMPERATURES BY TUESDAY AND
ENOUGH CAPPING TO LIMIT CONVECTION OVER SOUTHWEST MONTANA AND HAVE
LOWERED TUESDAY MOUNTAIN POPS. WEDNESDAY AN UPPER LOW STARTS
MOVING TOWARDS THE CENTRAL BC COAST AND THIS INCREASES MID LEVEL
FLOW OVER THE AREA AND LOOKS TO TRY AND KEEP DEEPER MONSOONAL
MOISTURE FROM ROTATING INTO THE AREA. CAPPING STILL LOOKS PRETTY
STRONG FOR WEDNESDAY SO HAVE REDUCED POPS AS WELL BUT KEPT MENTION
OF THUNDERSTORMS FOR THE MOUNTAINS. THURSDAY UPPER LOW MOVES INTO
BC AND ENOUGH FLOW ALOFT FOR A WEAK DISTURBANCE TO MOVE ACROSS THE
REGION IN WEST SOUTHWEST FLOW. WITH A COUPLE DAYS OF HOTTER
TEMPERATURES WEDNESDAY AND THURSDAY WILL BE A CHANCE FOR MONSOONAL
MOISTURE TO BE PULLED UP INTO THE AREA. FRIDAY THE UPPER LOW MOVES
FROM BC TO ALBERTA AND HEIGHT FALLS WILL SUPPORT A BIT MORE
UNSTABLE ATMOSPHERE AND A WEAK FRONT WILL MOVE THROUGH THE REGION.
SATURDAY HEIGHT FIELDS REMAINED SUPPRESSED AS THE TROF AXIS PASSES
BY SO FRIDAY SATURDAY LOOKS LIKE THE BEST CHANCE FOR THUNDERSTORMS
BUT NOT EXPECTING WIDESPREAD ACTIVITY WITH BEST FORCING REMAINING
NORTH OF THE BORDER. TEMPERATURES SHOULD RISE ABOVE NORMAL LEVELS
FOR MID WEEK AND SETTLE BACK TO NORMAL FOR THE WEEKEND. SOLID
AGREEMENT BETWEEN THE MODELS THROUGH THE WEEK AND INTO EARLY NEXT
WEEK HEIGHTS SLOW TO REBOUND BEHIND THE FRIDAY SATURDAY TROUGH
PASSAGE. BORSUM
&&
.AVIATION...
SLOW MOVING SCATTERED SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS
THE REGION THIS AFTERNOON AND EVENING BEFORE DISSIPATING AFTER
DARK. EXPECT BRIEF IFR CONDITIONS WITH THE STRONGEST CELLS DUE TO
LOW CEILINGS AND HEAVY RAIN. PARTIAL CLEARING IS EXPECT THIS
EVENING AND OVERNIGHT BUT PATCHY FOG WILL DEVELOP. BORSUM
&&
.PRELIMINARY POINT TEMP/POPS...
SUN MON TUE WED THU FRI SAT
-----------------------------------------------------------
BIL 052/081 057/088 059/090 060/093 060/092 061/091 059/090
51/U 10/U 01/U 11/U 12/T 22/T 11/B
LVM 048/078 049/084 051/088 051/091 050/089 052/087 051/086
51/U 22/T 21/U 12/T 22/T 22/T 22/T
HDN 051/082 054/089 056/093 059/097 058/097 058/097 057/096
52/T 10/B 01/U 11/U 12/T 22/T 11/B
MLS 052/082 056/089 059/092 061/094 061/094 061/093 059/092
43/T 10/B 00/U 01/U 11/B 11/B 12/T
4BQ 050/079 052/088 056/093 061/096 061/096 061/095 059/094
43/T 10/B 00/U 01/U 11/U 11/B 11/B
BHK 049/079 054/087 057/091 060/092 059/091 059/091 058/090
33/T 20/B 00/U 11/U 11/B 11/B 11/B
SHR 047/076 049/084 052/089 054/092 054/093 055/091 055/090
53/T 10/U 01/U 11/U 12/T 22/T 22/T
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
WY...NONE.
&&
WEATHER.GOV/BILLINGSHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BILLINGS MT 303 AM MDT SAT AUG 8 2009 MTZ028>042-056>058-063>068-WYZ098-099-090915- SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER- FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER- SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK- NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS- NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY- LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS- CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS- 303 AM MDT SAT AUG 8 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH CENTRAL WYOMING. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The Rapid City radar (KUDX), 179 km away, was scanning. The volume nearest the first event began at 22:46 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2009Every state in 2009This day in weather historyWarnings in Montana, August 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 181740, 181742.